Texas, 2021Drought in Texas, March 1 to 31, 2021
March 1 to 31, 2021 · NWS FWD · 6 events in 6 counties and zones
Severe drought conditions affected parts of North Texas for the entire month of March. However, some improvement was seen by the end of the month after beneficial rainfall was received.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions affected parts of North Texas for the entire month of March. However, some improvement was seen by the end of the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 6:24 PM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Feb 28, 6:24 PM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
624 PM CST Sun Feb 28 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Monday Night/
Our cold front is making steady southeast progress and has nearly
exited the forecast area as of 6pm. Remaining convection is now
entirely elevated above the frontal inversion, limiting any
strong/severe potential to instances of hail. With MUCAPE as high
as 1000 J/kg and strong effective shear still present through this
evening, we can't rule out a couple instances of borderline
severe hail, mainly southeast of a Temple to Athens line. Most
activity should struggle to achieve this however, with lift via
frontal convergence displaced to the southeast and mid-level
shortwave ascent still displaced far northwest with the main
trough.
While the surface front will continue to drift southeast, the
925-850mb frontal zone will become stalled mainly across our
Central Texas counties overnight and into Monday. As the main
trough slowly moves across over the next ~24 hours, this setup
will favor fairly widespread overrunning precipitation, especially
across our Central and East Texas counties. In addition, tall
thin MUCAPE profiles should support instances of heavy rainfall
capable of localized flooding. Some parts of Central Texas could
conceivably pick up 2-4" of rainfall over the course of tonight
through Monday night, so we'll have to keep an eye on flooding
potential in these areas. Across North Texas, rain showers will be
much more scattered/isolated during the day tomorrow, but should
increase in coverage some by tomorrow evening. Significantly less
(near 0) instability will be present in North Texas, so no thunder
will be included in the forecast for the time being.
Precip on Monday night will be associated with the cold core
upper low as it passes eastward roughly along the red River. While
the saturated cloud layer will be cold enough to consist mostly of
frozen precipitation and/or supercooled droplets, this should all
warm/melt on its journey to the surface with temperatures within
the lowest ~1000 ft expected to mostly be in the low 40s. All
precip should be exiting to the east heading into Tuesday morning.
-Stalley
&&
.LONG TERM... /Issued 339 PM CST Sun Feb 28 2021/
/Tuesday Onward/
After a cool start to the week, gradual airmass modifications
will begin to take place on Tuesday as the system responsible for
Monday's rain chances moves off to the east. Low level ridging
will likely end precipitation chances throughout North and Central
Texas by Tuesday morning, leaving behind a dry and mostly clear
Tuesday. Highs will likely range between the 50s and 60s as
northeasterly winds remain throughout much of the day. By Tuesday
night, winds are likely to become southerly in response to the
increasing surface pressure across East Texas.
By Wednesday, the next system will be rolling off the Rockies and
traversing toward Central Oklahoma. The low-level wind field is
expected to become southwesterly during the course of the
afternoon, likely contributing to temperatures climbing into the
lower to mid 70s along and west of I-35. Upper ridging will
continue into the day on Thursday, spreading the 70 degree highs
throughout the rest of North and Central Texas.
A potent upper system is expected to take a dive southeastward
toward North and Central Texas on Friday. Rain chances will once
again increase next weekend throughout the region. The potential
for embedded thunderstorms will depend on the exact track the
system takes. For now, will advertise mainly rain showers given
the lack of instability. The heaviest precipitation is expected to
remain north of our region, with fairly light amounts expected
for North and Central Texas. Highs will likely be around to
slightly below normal for this time of the year.
Hernandez
&&
.AVIATION... /NEW/
/00z TAFs/
The cold front has cleared all TAF sites as of 00z with breezy
north winds now set to prevail through the entire period. Ragged
post-frontal MVFR stratus lingers at a few TAF sites at this
time, but conditions are expected to improve to VFR within the
next hour or two. Mid-level VFR cigs will likely persist through
much of this TAF period though.
Overnight, additional fairly widespread showers with a few
embedded storms should expand across parts of Central Texas,
impacting the Waco TAF site through Monday morning. Cigs will
also deteriorate at Waco, and may return to MVFR late tonight or
tomorrow morning. Any rain at Metroplex airports should be much
more isolated/intermittent, so we'll only advertise some VCSH
through the day tomorrow. Widespread showers should expand
northward late tomorrow afternoon or evening, and we'll introduce
prevailing SHRA at all airports. While the DFW area is expected
to mostly remain VFR, significantly lower cigs (borderline
IFR/MVFR) may prevail at Waco for an extended time, but confidence
in cig heights is fairly low at this time.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 43 54 40 56 37 / 20 30 40 10 0
Waco 46 52 41 57 36 / 60 70 40 5 0
Paris 43 55 38 50 33 / 20 20 50 30 0
Denton 40 54 37 57 33 / 10 20 40 5 0
McKinney 42 55 39 54 35 / 20 20 50 10 0
Dallas 45 55 42 57 39 / 20 30 50 10 0
Terrell 44 53 39 54 34 / 30 50 50 10 0
Corsicana 46 53 41 56 37 / 50 70 50 10 0
Temple 44 52 39 59 35 / 70 80 30 10 0
Mineral Wells 40 54 36 59 34 / 20 20 30 5 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 5:43 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
543 PM CST Sun Feb 28 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
543 PM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
An isolated strong or severe thunderstorm is possible this evening
south of I-20 and east of I-35. Large hail is the primary hazard. In
addition, heavy rainfall should develop overnight into early Monday
morning across parts of Central and East Texas, increasing the
potential for flooding in low-lying and poor draining areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances continue into Monday with a small hail risk
during the morning hours. A heavy rainfall and subsequent minor flood
threat is also expected to continue through Tuesday. The hail and
minor flood risk is expected to be confined to Central and East
Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cooke
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions affected western portions of the county and spread further east throughout the month.
Drought, Montague
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions affected eastern portions of the county in early March. By the middle of the month, severe drought conditions were experienced across the entire county.
Drought, Wise
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wise forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe drought conditions affected eastern portions of the county in early March and spread further west by the middle of the month.
Drought, Denton
- When
- March 1, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe drought conditions affected southwest portions of the county but improved by the end of the month.
Drought, Parker
- When
- March 1, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe drought conditions affected northeast portions of the county but improved by the end of the month.
Drought, Tarrant
- When
- March 1, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe drought conditions affected much of the county but improved by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950814, 950817, 950818, 950830, 950831, 950832.